Gardisil causing dangerous reactions

BOGOTA, Colombia. – A mystery illness in northern Colombia has sent many teenage girls to the hospital with symptoms that parents think could be an adverse reaction to Gardisil, a common vaccine against cervical cancer, CBS reports.

Symptoms including fainting, numbness in the hands, and headaches have occurred in more than 200 girls, ages 9 to 16, in El Carmen de Bolivar. The cause of the epidemic is still unknown to authorities, although some have hinted that the town of 95,000 could be experiencing a rare case of mass hysteria.

All the girls were injected with the vaccine in the few months prior to the outbreak, leading to suspicion among parents. Residents marched peacefully to demand a thorough investigation on Wednesday.

While the illness began in May, it has been steadily increasing ever since. Over the weekend, 120 girls were rushed to hospitals, collapsing the town’s limited medical facilities. No symptoms shown were life-threatening.

Head of communications in Latin America for Merck, Veronica Trulin, said the vaccine, including the shipments to Colombia, meets all required quality and safety standards.

– CBS NEWS

Leave a Reply

Your email address will not be published. Required fields are marked *